Alert archive / Minnesota / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 134, NWS La Crosse, WI

September 20, 2014Mower County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Sep 20, 2014, 6:25 PM CDT for Mower County, Minnesota. It was in force for 50 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 20, 2014, 6:25 PM CDT (23:25 UTC)
Expired
Sep 20, 2014, 7:15 PM CDT
In force
50 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Mower County, MN

The radar

The La Crosse radar (KARX), 132 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 20, 6:27 PM CDTTSTM WND GST 401 Sse Dexter, MN
Sep 20, 6:27 PM CDTHAIL 0.5Dexter, MN
Sep 20, 6:27 PM CDTHAIL 0.751 Sse Dexter, MN
Sep 20, 6:48 PM CDTTSTM WND DMGAustin, MN12 INCH DIAMETER TREE BRANCH SNAPPED OFF
Sep 20, 6:52 PM CDTHAIL 0.5Dexter, MN
Sep 20, 6:55 PM CDTTSTM WND GST 401 Sse Dexter, MN
Sep 20, 6:55 PM CDTHAIL 0.751 Sse Dexter, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 20, 5:42 PM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.4 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2014-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 295 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2014-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
295 J/kg
Mixed-layer CIN
-178 J/kg
Mixed-layer LCL
1113 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

852 
WUUS53 KARX 202325
SVRARX
MNC099-210015-
/O.NEW.KARX.SV.W.0134.140920T2325Z-140921T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
625 PM CDT SAT SEP 20 2014

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MOWER COUNTY IN SOUTHEAST MINNESOTA...

* UNTIL 715 PM CDT

* AT 623 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR BLOOMING PRAIRIE TO NEAR ALBERT LEA TO 15 MILES
  EAST OF BLUE EARTH...MOVING EAST AT 50 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* SEVERE THUNDERSTORMS WILL BE NEAR... 
  AUSTIN AROUND 645 PM CDT. 
  BROWNSDALE AND ROSE CREEK AROUND 650 PM CDT. 
  ADAMS AROUND 655 PM CDT.
  

OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE
RAMSEY...LANSING...DEXTER...MAPLEVIEW AND ELKTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4378 9305 4368 9245 4350 9245 4350 9305
TIME...MOT...LOC 2323Z 278DEG 72KT 4387 9312 4372 9332 4359 9380 

HAIL...0.75IN
WIND...60MPH

$$

RIECK
3 follow-up statements
702 
WWUS53 KARX 202351
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
651 PM CDT SAT SEP 20 2014

MNC099-210015-
/O.CON.KARX.SV.W.0134.000000T0000Z-140921T0015Z/
MOWER MN-
651 PM CDT SAT SEP 20 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR MOWER COUNTY...

AT 651 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES NORTH OF SPRING VALLEY TO NEAR GRAND MEADOW TO
NEAR LYLE...MOVING EAST AT 50 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

THESE SEVERE STORMS WILL BE NEAR...
  ADAMS AROUND 705 PM CDT.
  LE ROY AROUND 710 PM CDT.

OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE
RAMSEY...LANSING...DEXTER...MAPLEVIEW AND ELKTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4378 9305 4368 9245 4350 9245 4350 9305
TIME...MOT...LOC 2351Z 278DEG 72KT 4379 9237 4364 9258 4351 9306 

HAIL...0.75IN
WIND...60MPH

$$

RIECK
087 
WWUS53 KARX 210002
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
702 PM CDT SAT SEP 20 2014

MNC099-210015-
/O.CON.KARX.SV.W.0134.000000T0000Z-140921T0015Z/
MOWER MN-
702 PM CDT SAT SEP 20 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHEASTERN MOWER COUNTY...

AT 701 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR STEWARTVILLE TO NEAR ADAMS TO NEAR ST. ANSGAR...
MOVING EAST AT 50 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

THESE SEVERE STORMS WILL BE NEAR...
 
  LE ROY AROUND 710 PM CDT.

OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE
DEXTER...ELKTON...TAOPI.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4368 9245 4350 9245 4350 9292 4374 9280
TIME...MOT...LOC 0001Z 284DEG 55KT 4381 9253 4362 9268 4339 9285 

HAIL...0.75IN
WIND...60MPH

$$

RIECK
645 
WWUS53 KARX 210010
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
710 PM CDT SAT SEP 20 2014

MNC099-210020-
/O.EXP.KARX.SV.W.0134.000000T0000Z-140921T0015Z/
MOWER MN-
710 PM CDT SAT SEP 20 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MOWER COUNTY WILL
EXPIRE AT 715 PM CDT...
    
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
AREA. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY
WINDS ARE STILL POSSIBLE WITH THESE THUNDERSTORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SATURDAY AFTERNOON FOR SOUTHEASTERN MINNESOTA...SOUTHWEST WISCONSIN
AND NORTHEAST IOWA.

LAT...LON 4368 9245 4350 9245 4350 9292 4374 9280
TIME...MOT...LOC 0008Z 278DEG 72KT 4381 9253 4362 9268 4339 9285 

$$

RIECK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 6:12 PM CDT, 13 minutes earlier.

Area forecast discussion, Sep 20, 6:12 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
612 PM CDT SAT SEP 20 2014

.SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)
ISSUED AT 302 PM CDT SAT SEP 20 2014

MAIN CONCERN IS AREA OF CONVECTION MOVING THROUGH THIS EVENING WITH
SEVERE POTENTIAL.

WATER VAPOR THIS AFTERNOON SHOWING A VERY COMPACT/STRONG MID-LEVEL
CYCLONIC CIRCULATION MOVING THROUGH SOUTHERN MANITOBA INTO THE
DAKOTAS. IN RESPONSE TO THIS FEATURE...RADAR MOSAIC SHOWING A FAIRLY
INTENSE BAND OF SHOWERS AND THUNDERSTORMS WITH THIS WAVE EXTENDING N-
S ACROSS NORTHERN MN MOVING EAST-SOUTHEAST AT 40KT. WITH THIS
MOVEMENT...EXTRAPOLATION BRINGS THIS CONVECTION INTO NORTHWESTERN
PORTIONS OF OUR FORECAST AREA //SOUTHEAST MN INTO WEST CENTRAL WI//
BY 7 PM. MESOWRF MODELS IN GOOD AGREEMENT WITH THIS ASSESSMENT AS
WELL. THIS CONVECTION HAS A LOT OF DYNAMICS TO WORK WITH SUCH AS
STRONG 850-300MB PV-ADVECTION AND LIFT IN LEFT EXIT REGION OF 130KT
300MB JET. RAP/NAM NOT SHOWING A LOT OF MUCAPE...BUT SHEAR DYNAMICS
OF THE WAVE WILL PRODUCE PLENTY OF LIFT FOR STORMS. ALSO NOTED WAS 0-
3KM BULK SHEAR IN THE 30-35KT RANGE. SO...EXPECTING SOME FAIRLY
INTENSE/POSSIBLY SEVERE THUNDERSTORMS THROUGH THIS EVENING //MAINLY
IN THE 7-10 PM TIME FRAME// WITH A DAMAGING WIND THREAT ALONG WITH
SOME HAIL. IT APPEARS THE BEST DYNAMICS FOR HIGHEST SEVERE THREAT
WILL BE NORTH OF I-90. EXPECTING MOST OF THE ACTIVITY TO MOVE OUT OF
THE AREA BY MIDNIGHT.

AS THIS WAVE DIVES INTO THE GREAT LAKES REGION AFTER MIDNIGHT... A
TRAILING TROUGH ROTATES SOUTHWARD ACROSS THE AREA OVERNIGHT INTO
SUNDAY AND IS EXPECTED TO PRODUCE SCATTERED SHOWERS. BY LATER SUNDAY
AFTERNOON...MODELS INDICATING FAIRLY STRONG SUBSIDENCE AS HEIGHT
START TO BUILD IN FROM THE WEST. THIS SHOULD SHUT DOWN THE SHOWER
ACTIVITY. OTHERWISE...LOOK OR LOWS TONIGHT IN THE UPPER 40S ACROSS
NORTH CENTRAL WI TO THE LOWER 40S ACROSS THE REST OF THE FORECAST
AREA. HIGHS ON SUNDAY EXPECTED TO TOP OFF IN THE LOWER TO MIDDLE 60S.

HIGH PRESSURE BUILDS OVERHEAD SUNDAY NIGHT FOR CLEARING SKIES AND
LIGHT WINDS. THIS WILL LEAD TO GOOD RADIATIONAL COOLING CONDITIONS.
WITH A FAIRLY DAMP LOWER BOUNDARY LAYER FROM RECENT RAINS...
EXPECTING AREAS OF FOG TO FORM...SOME OF WHICH COULD BE LOCALLY
DENSE. THIS WILL ESPECIALLY TRUE IN THE RIVER VALLEYS AND THE
CRANBERRY BOG COUNTRY OF CENTRAL WI. PLAN ON LOW TEMPERATURES SUNDAY
NIGHT IN THE MIDDLE/UPPER 30S ACROSS CENTRAL WI...AND IN THE 40S
ELSEWHERE.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 302 PM CDT SAT SEP 20 2014

HIGH PRESSURE WILL BE THE DOMINANT WEATHER FEATURE FOR MONDAY
THROUGH TUESDAY FOR A QUIET/DRY PERIOD. PLAN ON MONDAY NIGHT LOWS IN
THE 40S WITH HIGHS MONDAY/TUESDAY IN THE UPPER 60S/LOWER 70S.

LATEST GFS/ECMWF STILL SHOWING A TROUGH OF LOW PRESSURE EJECTING OUT
OF THE INTERMOUNTAIN WEST...REACHING THE UPPER MISSISSIPPI RIVER
VALLEY REGION BY LATE TUESDAY NIGHT THEN LINGERING THROUGH WEDNESDAY
NIGHT. THIS IS EXPECTED TO FUEL A FEW SHOWERS/POSSIBLY A
THUNDERSTORM OR TWO. OTHERWISE...PLAN ON TEMPERATURES IN THE
LOWER/MIDDLE 70S FOR HIGHS WEDNESDAY.

FOR THE PERIOD FRIDAY THROUGH SATURDAY...THE GFS AND EC SHOW THE
TROUGH EITHER RETROGRADING BACK INTO THE SOUTHWEST CONUS OR
WEAKENING...LEAVING OUR AREA UNDER A RIDGE. THIS LOOKS TO GIVE THE
AREA AN EXTENDED PERIOD OF PLEASANT/DRY EARLY FALL CONDITIONS. LOOKS
LIKE HIGHS WILL BE IN THE 70S WITH LOWS IN THE 50S. IF THE ECMWF
PANS OUT WITH ITS STRONGER RIDGE SOLUTION...HIGHS COULD REACH THE
LOWER 80S.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 612 PM CDT SAT SEP 20 2014

LINE OF STORMS MOVING QUICKLY SOUTHEAST IS EXPECTED TO HIT BOTH
TAF SITES THIS EVENING. SHOULD BE THROUGH KRST BY 02Z AND KLSE BY
03Z AND IS EXPECTED TO BRING A PERIOD OF MVFR TO IFR CONDITIONS
WITH SOME GUSTY WINDS. SHOULD BE A PERIOD OF VFR BEHIND THE STORMS
BEFORE SOME LOW LEVEL MOISTURE SPREADS IN OVERNIGHT FOR A RETURN
OF MVFR CEILINGS. BASED ON THE 20.18Z NAM...THESE CEILINGS SHOULD
REMAIN THROUGH MUCH OF SUNDAY MORNING BEFORE LIFTING BACK UP TO
VFR. COULD BE SOME LINGERING SHOWERS AROUND SUNDAY MORNING INTO
THE EARLY AFTERNOON AS WELL AS YET ANOTHER SHORT WAVE TROUGH
ROTATES ACROSS THE UPPER MIDWEST. BEST COVERAGE OF THESE SHOULD BE
MORE OVER CENTRAL WISCONSIN...SO FOR NOW WILL NOT INCLUDE A VCSH.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT TERM...DAS
LONG TERM...DAS
AVIATION...04
Hazardous weather outlook, Sep 20, 5:55 PM CDT, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
555 PM CDT SAT SEP 20 2014

IAZ029-030-WIZ017-029-034-042>044-055-061-211100-
FAYETTE-CLAYTON-TAYLOR-CLARK-JACKSON-MONROE-JUNEAU-ADAMS-RICHLAND-
GRANT-
555 PM CDT SAT SEP 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL
WISCONSIN.

.DAY ONE...TONIGHT

SHOWERS AND SCATTERED THUNDERSTORMS WILL TRACK ACROSS THE AREA
THIS EVENING...LINGERING ALONG AND EAST OF INTERSTATE 94
OVERNIGHT. A FEW OF THE EVENING STORMS WILL BE CAPABLE OF WIND
GUSTS UP TO 40 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE LATE TUESDAY NIGHT THROUGH WEDNESDAY
NIGHT. LIGHTNING IS THE MAIN HAZARD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH NEXT WEEK.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

IAZ008>011-018-019-MNZ079-086>088-094>096-WIZ032-033-041-053-054-
211100-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-WABASHA-
DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-BUFFALO-TREMPEALEAU-
LA CROSSE-VERNON-CRAWFORD-
555 PM CDT SAT SEP 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS WILL TRACK ACROSS THE AREA THIS
EVENING...EXITING EAST BEFORE MIDNIGHT. STRONG TO ISOLATED SEVERE
STORMS ARE EXPECTED...MAINLY IN A 6 TO 10 PM WINDOW. DAMAGING
WINDS ARE THE MAIN THREAT. HAIL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE LATE TUESDAY NIGHT THROUGH WEDNESDAY
NIGHT. LIGHTNING IS THE MAIN HAZARD.

.SPOTTER INFORMATION STATEMENT...

A FEW SPOTTER GROUPS WILL BE NEEDED THIS EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

04

In the hours before

Special weather statement, Sep 20, 5:03 PM CDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
503 PM CDT SAT SEP 20 2014

MNZ079-086>088-094-095-WIZ032-210015-
WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-BUFFALO-
INCLUDING THE CITIES OF...ROCHESTER...WINONA...AUSTIN
503 PM CDT SAT SEP 20 2014

...THUNDERSTORMS APPROACHING...

SHOWERS AND THUNDERSTORMS WILL PUSH IN FROM THE NORTHWEST EARLY
THIS EVENING...MOSTLY IN THE 630 TO 830 PM TIME FRAME. SOME OF
THE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS...KNOCKING
DOWN TREES AND BRANCHES.

RESIDENTS SHOULD BE PREPARED TO TAKE COVER AS THE STORMS
APPROACH. WINDS AT LEAST 30 TO 40 MPH ARE LIKELY...BUT
STRONGER...DAMAGING WINDS ARE POSSIBLE.

RIECK

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 11:46 PM CDTSpecial Weather StatementARXOlmsted29 min
Sep 20, 12:45 AM CDTSpecial Weather StatementARXHouston45 min
Sep 20, 5:43 PM CDTSevere Thunderstorm WarningARXDodge, Mower, Olmsted, Wabasha62 min
Sep 20, 6:39 PM CDTSevere Thunderstorm WarningARXFillmore51 min
Sep 20, 6:46 PM CDTSevere Thunderstorm WarningARXMower14 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.